Alabama, 2021

Damaging Winds in Alabama, August 18, 2021

August 18, 2021 · NWS HUN · 8 events in 3 counties and zones

A small complex of strong to severe thunderstorms developed during the late afternoon hours and moved east across north Alabama. The storms produced a few reports of damage in northwest into north central Alabama and southern middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A small complex of strong to severe thunderstorms developed during the late afternoon hours and moved east across north Alabama. The storms produced a few reports of damage in northwest into north central Alabama and southern middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 18, 11:55 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 18, 11:55 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1255 PM CDT Wed Aug 18 2021

.NEAR TERM...(Tonight)
Issued at 1255 PM CDT Wed Aug 18 2021

An upper level impulse now over southern AR will lift northeast into
the lower OH valley this evening in advance of a shortwave trough
axis in MO and northern AR. The shortwave trough will then drop
slowly southeast late tonight into western middle TN and northern MS.
This feature will likely keep clusters of showers and thunderstorms
going at times, especially along and near a stationary boundary
stretching from north MS through southern and middle TN. Rather high
CAPE values building this afternoon will help sustain some threat of
severe weather early, but overnight, expect the threat to favor very
heavy rainfall in a few areas, due to PWs around 2 inches (note
inflow dew points to our southwest in the middle to upper 70s), and
some tendency for echo training. Fortunately, mid level flow will
increase into the 15-20kt range to keep storms moving along better.

.SHORT TERM...(Thursday through Friday night)
Issued at 1255 PM CDT Wed Aug 18 2021

Clusters of showers and thunderstorms will continue Thursday as the
shortwave drops southeast. The weak front will also edge southeast
as well. Plenty of debris clouds will keep instability down, so
thunderstorm chances may lessen somewhat during the middle part of
the day, with the main axis shifting southeast. Thus, PoPs are in the
likely range, but there remains some uncertainty through the entire
day. Some clearing may yield heating and redevelopment of a few
thunderstorms in the afternoon in middle TN and north MS that also
drop southeast during the afternoon and evening. Temperatures as a
result will stay in the 80s for highs.

Northwest flow aloft at 5h and a ridge at 8h and a very moist and
at least slight to moderately buoyant airmass will keep chances of
showers and thunderstorms at times through Friday. A weak westerly
LLJ at 8h may help aid nocturnal thunderstorms Friday night as well.
Heavy rainfall (possibly excessive in a few spots) will continue to
be the main issue through Friday. Highs will again be in the 80s on
Friday.

.LONG TERM...(Saturday through Tuesday)
Issued at 1255 PM CDT Wed Aug 18 2021

Multiple MCS clusters will be draped from the eastern corn belt
and lower OH valley south through AL to the Gulf Coast on Saturday.
These will be aided by a either MCVs or weak shortwave impulses
dropping over the upper ridge in the Plains and south- southeast into
the southeast region. It remains difficult to say if a more dominant
singular MCS will drive southeast through the area, or multiple
smaller clusters. In either case, the main hazards will be gusty
outflow winds with any larger scale cold pools that can develop on
Saturday, along with locally heavy rainfall. The ridge may build a
bit further east by Saturday night into Sunday, lowering chances of
showers and thunderstorms. As the ridge builds east through early
next week, a return to more seasonably hot and humid conditions with
isolated diurnally driven thunderstorms. Highs will likely reach the
lower 90s with lows still in the upper 60s to lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1118 AM CDT Wed Aug 18 2021

VFR flight weather conditions will last until SHRA and TSRA move
through north AL and southern TN later this afternoon into tonight.
Conditions will deteriorate to 3-5SM visibility (MVFR likely) and
possibly IFR with 1/2-1SM visibility. Activity should become more
SHRA than TSRA after 00-03Z. Ceilings may lower into the 010-030agl
(MVFR) range and possibly below 010agl (IFR) by 12Z with continued
SHRA possible through the end of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...17
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 18, 1:27 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
227 PM CDT Wed Aug 18 2021

ALZ001>010-016-TNZ076-096-097-191030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
227 PM CDT Wed Aug 18 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered to numerous showers and thunderstorms are possible this
afternoon and evening. Main concerns with any stronger storms will be
locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Chances for showers and thunderstorms each afternoon and evening
Thursday through Tuesday. Main concerns with any stronger storms
will be locally heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
August 18, 3:15 PM CST
Where
Colbert County, 2.16 mi WSW of Colbert Hgts
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
34.656, -87.734

A tree was knocked down at 6565 Underwood Mountain Road at the Little Creek Missionary Baptist Church. Time estimated by radar.

Thunderstorm Wind, Colbert

When
August 18, 3:15 PM CST
Where
Colbert County, 0.85 mi WNW of Colbert Hgts
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
34.676, -87.713

A tree was knocked down at New Cut Road at Milk Springs Road. Time estimated by radar.

Thunderstorm Wind, Colbert

When
August 18, 3:35 PM CST
Where
Colbert County, 0.98 mi E of Pickwick Lake
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.852, -88.083

A tree was knocked down in the 9000 block of Riverton Rose Trail. Time estimated by radar.

Thunderstorm Wind, Colbert

When
August 18, 4:21 PM CST
Where
Colbert County, 3.16 mi ENE of Crooked Oak
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.600, -87.750

A tree was knocked down in the 800 block of Ligon Road. Time estimated by radar.

Thunderstorm Wind, Limestone

When
August 18, 5:45 PM CST
Where
Limestone County, 0.52 mi NNW of Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.806, -86.985

Trees were knocked down into power lines along Market Street, between Shannon Street and Hine Street. Time estimated by radar.

Thunderstorm Wind, Limestone

When
August 18, 6:00 PM CST
Where
Limestone County, 1.38 mi E of Athens
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.800, -86.956

A tree was knocked down across Crestview Street. Time estimated by radar.

Thunderstorm Wind, Madison

When
August 18, 6:04 PM CST
Where
Madison County, 1.11 mi SSE of Toney
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.886, -86.740

A social media photo indicated a tree was knocked down across Highway 53 just south of Toney Road. Time estimated by radar.

Thunderstorm Wind, Madison

When
August 18, 6:15 PM CST
Where
Madison County, 1.38 mi S of Monrovia
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.750, -86.721

Strong outflow winds from a thunderstorm knocked a tree down onto a home on Yancy Road in Madison. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978827, 978828, 978829, 978831, 978830, 978832, 978833, 978834.